Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags: leg | cramp | cause

How Can I Stop My Leg Cramps?

Thursday, 27 Dec 2012 10:13 AM

 

  Comment  |
   Contact  |
  Print  
|  A   A  
  Copy Shortlink



Question: I work on my feet all day and often when I go home and sit down, my legs start cramping. It is painful and uncomfortable. What can I do to prevent these leg cramps?

Dr. Hibberd’s answer:

Leg cramps that occur at rest at the end of the day, especially after being on your feet all day, may be caused by a number of things. Two conditions — known to doctors as “arterial insufficiency” and “intermittent claudication” — usually cause pain while walking but are relieved at rest. “Venous insufficiency” may result in aches, pain, and swelling at rest — and may be alleviated by raising your feet and legs above the level of your chest.
Sometimes leg cramps occur when muscle use causes an accumulation of lactic acid — a condition that can usually be eased by gentle massage. Mild dehydration is also a common cause of muscle cramps, and is easily remedied by drinking more fluids. Be aware that caffeine from tea and coffee/cola use can make cramping worse, as caffeine has a diuretic effect on our bodies.
Sometimes cramps are due to mineral or electrolyte imbalances, so if they persist, see your doctor for an evaluation so your levels can be checked.
Do not try to treat yourself with potassium or calcium before getting a doctor’s evaluation. Cramps may result from both too much and too little of them, and adding more to an already elevated level can be dangerous to your heart and even lead to cardiac arrest or life-threatening arrhythmia.

© HealthDay

  Comment  |
   Contact  |
  Print  
  Copy Shortlink
Dr. Hibbert picture
Dr. Hibberd's advice is based on more than 28 years of hospital work in emergency medicine and surgery.
 
Comments
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved
> >